Georgia, 2023

Damaging Winds in Georgia, July 5, 2023

July 5, 2023 · NWS FFC · 2 events in 2 counties and zones

Diurnally-driven strong to marginally severe thunderstorms developed during peak heating. Localized wind damage and heavy rain were the main hazards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Diurnally-driven strong to marginally severe thunderstorms developed during peak heating. Localized wind damage and heavy rain were the main hazards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 5, 2:17 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 5, 2:17 PM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
317 PM EDT Wed Jul 5 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 255 PM EDT Wed Jul 5 2023

Remnants from morning convection have semi-organized into a
broken line of showers and thunderstorms. This line of convection
should continue to push SE and feed off of plenty of available
surface instability. Less organized storms have also developed
across the far south CWA where mostly sunny skies have allowed
temperatures to heat up into the upper 80s and lower 90s. Areas
north of the line of storms have stabilized, but cannot rule out
an isolated storm through sunset.

Today's environment is very similar to previous days. The PWATs have
increased to 2"+ mainly along and south of the Interstate 85
corridor. Surface CAPE is around 2000+, but there is no shear and
lapse rates remain marginal. Strong storms are likely this
afternoon, and an isolated severe thunderstorm will be possible.
Locally heavy rainfall will also be possible. There will be no
change in the airmass for tomorrow, and similar timing and
convective coverage is expected.

No heat headlines expected tomorrow either.

NListemaa

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 255 PM EDT Wed Jul 5 2023

As we enter the extended timeframe, our primary governing features
in the mid-levels will be a persistent ridge over the desert
Southwest and a lobe of low pressure rotating slowly southeastward
from over northern Canada. The staying/blocking power of the
aforementioned ridge will help guide several shortwave disturbances
rounding the outer edge of the Canadian low into the Southeast
through the weekend. The problem, as has been the case for the past
few weeks, is that none of the weak fronts will fully clear the CWA,
resulting in a lingering soupy column -- PWATs of 1.5-2" each day --
primed for thunderstorm development. Initiation and placement of
convection in the absence of strong, large-scale forcing will depend
heavily on how far into central Georgia each front makes it before
fizzling out and the strength/location of any lingering boundaries
from the previous day's thunderstorm activity. Temperatures are
forecast to be in the upper-80s to 90s every day, supporting
development of at least 1500-2000 J/kg SBCAPE, but with a lack of
deep layer shear and lapse rates near moist adiabatic, not expecting
much in the way of organized severe weather... aside from perhaps a
few clusters forming as cold pools collide, or an especially strong
precip-loaded downdraft supporting isolated damging wind gusts. That
said, given the troubles even HiRes guidance has had in determining
where and when convection will fire over recent days, do not feel
comfortable trying to nail down any precise gradients in
precipitation chances at this range.

Moving into Monday, little changes to the synoptic pattern are
expected, but a more potent shortwave is currently progged to swing
across the Ohio River Valley, providing support for more widespread
rain chances through Tuesday.

For now, Heat Index values look to top out in the 95-105F range
effectively each day Thursday through Monday. Diurnal thunderstorms
and lack of strong ridging at the surface should help keep us just
on the knife's edge of advisory criteria, but given extremely moist
conditions (dewpoints forecast to top out in the mid-to-upper 70s),
will certainly need to keep an eye on this moving forward.

96

&&

.AVIATION...
(18Z TAFS)
Issued at 1257 PM EDT Wed Jul 5 2023

Convection coming through ATL early this afternoon. May end up
stabilizing the area for much of the remainder of the
afternoon/evening. Winds will remain on the west side. Scattered
convection expected again tomorrow afternoon.

//ATL Confidence...18Z Update...
Med confidence convection timing, especially tomorrow. High
confidence remaining elements.
NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  71  92 /  30  30  30  30
Atlanta         71  89  73  91 /  30  40  30  30
Blairsville     64  84  66  86 /  30  30  30  50
Cartersville    69  89  70  91 /  30  40  30  40
Columbus        73  92  74  93 /  30  40  30  50
Gainesville     69  89  71  91 /  30  30  30  30
Macon           72  92  74  94 /  40  30  30  40
Rome            69  88  71  91 /  30  40  30  40
Peachtree City  69  90  71  91 /  30  40  30  40
Vidalia         74  92  75  95 /  40  30  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....96
AVIATION...NListemaa
Hazardous weather outlook, Jul 5, 2:00 PM EST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
300 PM EDT Wed Jul 5 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
300 PM EDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The line of showers and thunderstorms continues to move southeast.
Behind the line, scattered thunderstorms are possible with the
main threats being gusty winds and heavy rainfall through the
remainder of the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will be possible each afternoon and evening through
Tuesday. At this time the risk for severe weather appears low on
any given day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 5, 12:48 PM EST, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
148 PM EDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Tstm Wnd Dmg     1 W Corinth             33.23N 84.97W
06/30/2023                   Heard              GA   Emergency Mngr

            Tree reported down on Minardi Dr, in SE
            Heard Co.

&&
Special weather statement, Jul 5, 1:12 PM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
212 PM EDT Wed Jul 5 2023

GAZ025-027-036-038-051900-
Madison GA-Jackson GA-Oglethorpe GA-Clarke GA-
212 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northern Clarke,
eastern Jackson, northwestern Oglethorpe and Madison Counties through
300 PM EDT...

At 212 PM EDT, a strong thunderstorm was over Neese, or 7 miles west
of Danielsville, moving east at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Commerce, Danielsville, Nicholson, Comer, Winterville, Colbert, Ila,
Carlton, Hull, Athens-Clarke County, Westgate Park, James Holland
Youth Sports Cmpx, Pocataligo, Diamond Hill, Smithonia, Sandy Creek
Recreation Area, Oconee Heights, Barretts Mill, Paoli and Dunlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3420 8340 3421 8337 3425 8332 3423 8308
      3417 8310 3415 8308 3415 8306 3412 8305
      3411 8303 3410 8304 3407 8300 3391 8301
      3398 8351 3426 8348
TIME...MOT...LOC 1812Z 277DEG 17KT 3409 8335

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 5, 1:55 PM EST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
255 PM EDT Wed Jul 5 2023

GAZ027-038-051930-
Madison GA-Oglethorpe GA-
255 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northeastern
Oglethorpe and southeastern Madison Counties through 330 PM EDT...

At 255 PM EDT, a strong thunderstorm was over Point Peter, or 10
miles north of Lexington, moving east at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Comer, Crawford, Carlton, Watson Mill Bridge State Park, Vesta, Point
Peter and Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3394 8285 3389 8290 3388 8317 3412 8315
      3413 8305 3411 8303 3410 8304 3408 8300
      3405 8299 3403 8293 3401 8294 3401 8291
      3398 8286 3398 8285 3399 8284 3397 8279
      3396 8279
TIME...MOT...LOC 1855Z 272DEG 21KT 3401 8305

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 5, 2:34 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
334 PM EDT Wed Jul 5 2023

GAZ038-039-050-051-062-052015-
Taliaferro GA-Wilkes GA-Warren GA-Oglethorpe GA-Greene GA-
334 PM EDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of northwestern Warren,
northeastern Greene, Taliaferro, Wilkes and southeastern Oglethorpe
Counties through 415 PM EDT...

At 334 PM EDT, a line of strong thunderstorms was along a line
extending from Norman to near Siloam, and moving east at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Washington, Crawfordville, Union Point, Tignall, White Plains,
Siloam, Rayle, Sharon, Delhi, Holliday Park, Newtown, Danburg,
Lyneville, Carters Grove, Jacksons Crossroads, Ficklin, Cadley,
Mallorysville, Lundberg and Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3364 8256 3365 8258 3363 8258 3364 8259
      3363 8261 3363 8262 3362 8262 3361 8265
      3347 8260 3351 8320 3398 8279 3399 8265
      3386 8261 3387 8258 3387 8257 3383 8260
      3366 8249
TIME...MOT...LOC 1934Z 271DEG 19KT 3395 8275 3352 8311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 5, 2:38 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
338 PM EDT Wed Jul 5 2023

GAZ060-072-073-052015-
Putnam GA-Baldwin GA-Jones GA-
338 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of western Baldwin,
southwestern Putnam and Jones Counties through 415 PM EDT...

At 338 PM EDT, a strong thunderstorm was near Blountsville, or 7
miles north of Gray, moving southeast at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Milledgeville, Gray, Midway-Hardwick, Ethridge, Postell, James,
Bradley, Wayside, Allenwood, Mountain Springs, Griswoldville,
Haddock, Resseaus Crossroads, Round Oak, Pancras, Greenberry
Crossroads, Clinton, Scottsboro, Browns Crossing and Stanfordville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3285 8353 3309 8372 3317 8361 3317 8355
      3321 8354 3325 8349 3303 8320
TIME...MOT...LOC 1938Z 305DEG 11KT 3311 8354

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 5, 4:49 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT Wed Jul 5 2023

GAZ066-052215-
Troup GA-
549 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southwestern Troup
County through 615 PM EDT...

At 549 PM EDT, a strong thunderstorm was over Stroud Creek, or near
Stroud, moving southeast at 5 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
West Point, Piedmont Heights, State Line Park, Abbottsford,
Cannonville and Long Cane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3310 8518 3292 8507 3287 8519 3308 8523
TIME...MOT...LOC 2149Z 328DEG 5KT 3303 8523

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Atlanta radar (KFFC), 72 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harris

When
July 5, 5:50 PM EST to 5:52 PM EST
Where
Harris County, 1.35 mi ENE of Whitesville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.830, -85.010

Report of multiple trees down along I185 about 1 mile north of Hopewell Church Rd. Trees were next to each other.

Thunderstorm Wind, Macon

When
July 5, 6:55 PM EST to 6:57 PM EST
Where
Macon County, 1.15 mi NNW of Cutoff
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.285, -84.058

Tree down at Stagecoach Rd and Riverview Dr in Oglethorpe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118731, 1118732.